Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Blacksburg, VA

August 23, 2001Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 23, 2001, 3:52 PM EDT for Campbell County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 3:52 PM EDT (19:52 UTC)
Expired
Aug 23, 2001, 4:15 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 4:00 PM EDTHail 0.75Rustburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS51 KRNK 231953
SVRRNK
VAC031-232015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 415 PM EDT.

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF EVINGTON...MOVING EAST AT 30
  MPH.

WINDS UP TO 70 MPH CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
  EVINGTON...
  RUSTBURG...
  CONCORD...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:55 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 23, 2:55 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT THU AUG 23 2001

SHUD BE AN ACTIVE EVENING. PLENTY OF HEAT AND HUMIDITY BUILDING
AHEAD OF FAIRLY INTENSE WAVE ACROSS IN/OH. THIS WAVE WILL DROP
ACROSS THE FA TNGT WITH GOOD DYNAMICS AND PLENTY OF MOISTR. WEST
SHUD CATCH THE BRUNT OF THE ACTION...SO WILL GO LIKELY TO
CATAGORICAL TNGT IN THE WEST AND 50-60 POP EAST.

MODELS PUSH FRONT THRU QUICKLY TNGT AND BY MORNING MOST AREAS SHUD
BE DRY.  AVN HOLDS ON TO SOME SHOWERS IN THE FAR SE EARLY TMRW SO
HAVE INCLUDED A SLGT CHC THERE FOR THAT POSSIBILITY.

AFTERWARDS HIGH PRES BUILDS DOWN INTO THE FA WITH NE FLOW DEVELOPING
ACROSS THE REGION. MODELS IN DISSAGREEMENT ON MOISTR FROM COASTAL
INVERTED TROF COMING INLAND SATURDAY...WITH AVN BEING THE DRIER
MODEL.  WILL CONT LEAVE DRY FOR NOW.

WILL INTRODUCE AFTN POPS TO THE WEST ON SUNDAY AS MOISTR AND
INSTABILITY RETURN ON BACK SIDE OF HIGH.  CONT POPS MONDAY...THEN
CONT DRY REMAINDER OF THE WEEK.

FCSTID = 9
ROA   67  87  62  85 /  60   0   0   0
LYH   66  86  62  84 /  60   0   0   0
DAN   69  88  65  86 /  50  20   0   0
BLF   62  80  58  83 /  80  10   0   0
LWB   62  80  58  83 /  80  10   0   0
BCB   62  80  58  81 /  60   0   0   0
TNB   62  80  58  83 /  70  10   0   0

.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR VAZ007-009>011-018>020.
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WVZ042>045.

In the hours before

Special weather statement, Aug 23, 1:58 PM EDT, 1 hour 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-232345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
158 PM EDT THU AUG 23 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH AROUND MIDNIGHT OVER SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

A COLD FRONT WILL CROSS THROUGH THE OHIO AND TENNESSEE VALLEYS THIS
AFTERNOON...AND WILL CONTINUE TO PROGRESS EAST...REACHING THE
VIRGINIA AND NORTH CAROLINA PIEDMONT LATE THIS EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THE STORMS WILL BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:16 PM EDTSevere Thunderstorm WarningRNKAppomattox29 min
Aug 23, 5:22 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington38 min
Aug 23, 5:29 PM EDTSevere Thunderstorm WarningRNKGiles46 min
Aug 23, 6:37 PM EDTSevere Thunderstorm WarningRNKAmherst23 min
Aug 23, 7:04 PM EDTSevere Thunderstorm WarningRNKAppomattox41 min
Aug 23, 7:10 PM EDTSevere Thunderstorm WarningRNKFranklin35 min
Aug 23, 7:40 PM EDTSevere Thunderstorm WarningRNKTazewell50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.